Arte SheetsLearn. Try. Understand.

Healthcare & Clinical Calculations

4Ts Score for Heparin-Induced Thrombocytopenia (HIT) Pretest Probability

Calculate Theodore Warkentin’s 0–8 ASH guideline 4Ts Pretest Score (Thrombocytopenia, Timing of platelet fall, Thrombosis, oTher causes) to rule out HIT (0–3, NPV ~99.8%) or immediately switch to non-heparin anticoagulation.

Stop ordering false-positive PF4 immunoassays in Low-4Ts ICU thrombocytopenia!

Hospitalized surgical and ICU patients develop thrombocytopenia from sepsis, cardiopulmonary bypass, hemodilution, and antibiotics—and indiscriminate anti-PF4/heparin ELISA testing yields rampant false positives that expose bleeding patients to costly argatroban or bivalirudin! Greinacher and Theodore E. Warkentin (Lo et al., Journal of Thrombosis and Haemostasis 2006) standardized the 0–8 4Ts Pretest Clinical Score across four 0–2 point domains: (1) Thrombocytopenia magnitude (> 50% fall AND nadir >= 20 x 10^9/L = 2; 30–50% fall or nadir 10–19 = 1; < 30% fall or nadir < 10 = 0), (2) Timing after heparin exposure (Days 5–10 clear onset, or <= 1 day with heparin in past 30 days = 2; consistent Day 5–10 unclear or > Day 10 = 1; <= 4 days without prior heparin = 0), (3) Thrombosis or skin necrosis (New proven thrombosis/skin necrosis/anaphylactoid bolus reaction = 2; progressive/recurrent or erythematous plaques = 1; none = 0), and (4) oTher causes for thrombocytopenia (None apparent = 2; possible = 1; definite = 0)!

American Society of Hematology (ASH) HIT guidelines mandate calculating 4Ts FIRST: a Low 4Ts Score (0–3 points) carries a 99.8% Negative Predictive Value—so ASH recommends AGAINST ordering PF4 testing and continuing heparin safely! Conversely, Intermediate (4–5) or High (6–8) 4Ts mandates immediately stopping ALL heparin (including flushes and coated catheters), starting a non-heparin anticoagulant (argatroban, bivalirudin, fondaparinux, or DOAC), and sending anti-PF4 immunoassay + serotonin-release assay (SRA)!

Total 4Ts Score (0–8 Points)True SRA-Positive HIT RiskASH Guideline Management Protocol
Low Probability (0–3 Points, e.g., 2)< 0.2–1.0% (NPV ~99.8%)Do NOT Send PF4 Assay; Continue Heparin If Indicated
Intermediate Probability (4–5 Points)~10–14% True HITSTOP All Heparin + Start Non-Heparin Anticoagulant + Send PF4
High Probability (6–8 Points, e.g., 6)~64% True HITSTOP All Heparin Immediately + Therapeutic Argatroban/Bivalirudin + PF4/SRA

Total 4-Domain Warkentin 4Ts Score (0–8 Points)

Validates that all four 4Ts subscales B2:B5 lie in [0, 2] before summing.

=IF(OR(COUNT(B2:B5) < 4, MIN(B2:B5) < 0, MAX(B2:B5) > 2), "Invalid 4Ts Subscore (0-2)", SUM(B2:B5))

ASH Guideline HIT Pretest Stratification & Anticoagulation Action

Assigns ASH management across Low (0–3), Intermediate (4–5), and High (6–8) 4Ts tiers.

=IF(OR(COUNT(B2:B5) < 4, MIN(B2:B5) < 0, MAX(B2:B5) > 2), "Invalid 4Ts Subscore (0-2)", IF(SUM(B2:B5) >= 6, "High HIT Probability (4Ts 6-8) — STOP All Heparin, Start Argatroban/Bivalirudin & Send PF4/SRA", IF(SUM(B2:B5) >= 4, "Intermediate HIT Probability (4Ts 4-5) — STOP Heparin, Start Non-Heparin Anticoagulant & Send PF4", "Low HIT Probability (4Ts 0-3, NPV ~99.8%) — Do NOT Order PF4 Assay; Safe to Continue Heparin")))

Try the example

Use the original values or change them to test your understanding.

Further reading